Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 16, 2021

NWS Tucson, AZ issued this special weather statement at Jul 16, 2021, 3:13 PM MST. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 3:13 PM MST (22:13 UTC)
Expired
Jul 16, 2021, 3:45 PM MST
In force
32 min
Issued by
NWS Tucson, AZ

The radar

The Tucson radar (KEMX), 130 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1714 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

253 
WWUS85 KTWC 162213
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
313 PM MST Fri Jul 16 2021
 
AZZ508-162245-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
313 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
345 PM MST...

At 312 PM MST, the public reported a strong thunderstorm near San 
Simon, moving east at 5 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Interstate 10 between Bowie and San Simon. 

LAT...LON 3225 10952 3238 10948 3227 10905 3218 10905
TIME...MOT...LOC 2212Z 178DEG 15KT 3239 10942 

$$

TGD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 16, 1:06 PM MST, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 16, 1:06 PM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
106 PM MST Fri Jul 16 2021

.SYNOPSIS...
An active monsoon period of daily scattered showers and
thunderstorms will continue during the next seven days. High
temperatures will remain below normal into next week.

&&

.DISCUSSION...
Numerous showers and thunderstorms have been popping up across
Cochise, Santa Cruz, and Pima Counties this afternoon as our
active monsoon pattern continues. In addition to having very high
precipitable water content in the atmosphere, storms today have
been very efficient in wringing that moisture out. Flash flooding
will remain the primary threat today with slow moving storms and
torrential downpours.

Activity with today's first wave over southern AZ will continue
into the evening before dissipating. Thunderstorms developing over
the White Mountains will also make their way southwest this
evening, and bring renewed chances of heavy rain.

Ensemble guidance suggests that we'll likely remain in an active
monsoon pattern through much of next week, as the upper ridge
remains and expands over the Four Corners region. There is strong
consensus among individual ensemble members that PW values will
remain elevated through this timeframe. The daily forecast for
location of thunderstorms will remain nuanced and dependent on the
previous day's activity.

&&

.AVIATION...Valid through 18/00Z.
SCT-BKN clouds at 8k-12k ft MSL til 17/04Z. Slowly diminishing
clouds aft 17/04Z. Scattered to numerous SHRA/TSRA developing and
persisting through the evening hours tonight before diminishing.
Wind gusts to 40 kts possible near any TSRA along with MVFR
conditions and mountain obscurations. Otherwise, SFC wind generally
less than 12 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...There will be a good chance of showers and
thunderstorms across southeast Arizona for the next week. Gusty
outflow winds will be the primary concern with the daily storms. Min
RH values will be in the 25-35 percent range at the lower
elevations, with higher values in the mountains. 20-foot winds will
generally be less than 15 mph and follow normal diurnal trends when
not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 11 PM MST this evening for AZZ503>515.

&&

Public...Dang
Aviation...Cerniglia
Fire Weather....Dang

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 16, 12:11 PM MST, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1211 PM MST Fri Jul 16 2021

AZZ504-507-514-161945-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Upper San Pedro River Valley including Sierra
Vista/Benson-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1211 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHWESTERN COCHISE COUNTIES UNTIL 1245 PM MST...

At 1210 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Benson. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Benson and Mescal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3190 11059 3206 11060 3212 11056 3220 11036
      3196 11024
TIME...MOT...LOC 1910Z 243DEG 4KT 3203 11043

Cerniglia
Special weather statement, Jul 16, 12:46 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1246 PM MST Fri Jul 16 2021

AZZ507-508-513-162030-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
1246 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL
130 PM MST...

At 1244 PM MST, Doppler radar was tracking a strong thunderstorm
near Dragoon over Texas Canyon, or 15 miles southwest of Willcox,
moving south at 5 mph. The storm is located over I-10 and heavy rain
will cause reduced visibility with ponding of water on the highway.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
St. David, Dragoon, Pearce-Sunsites, Cochise and Texas Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3219 11026 3222 10986 3199 10988 3190 11024
TIME...MOT...LOC 1944Z 019DEG 5KT 3210 11003

Cerniglia
Special weather statement, Jul 16, 1:30 PM MST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
130 PM MST Fri Jul 16 2021

AZZ509-510-162100-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan Meadow-
130 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAHAM AND WEST CENTRAL
GREENLEE COUNTIES UNTIL 200 PM MST...

At 129 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Morenci, or 18 miles northwest of Clifton, moving
south at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly remote areas of central Graham and
west central Greenlee Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3313 10965 3332 10958 3321 10929 3308 10945
TIME...MOT...LOC 2029Z 011DEG 6KT 3318 10953

TGD
Special weather statement, Jul 16, 2:44 PM MST, 29 minutes before
Special Weather Statement
National Weather Service Tucson AZ
244 PM MST Fri Jul 16 2021

AZZ509>511-162230-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-White
Mountains of Graham and Greenlee Counties including Hannagan
Meadow-Galiuro and Pinaleno Mountains including Mount Graham-
244 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GRAHAM AND SOUTHERN
GREENLEE COUNTIES UNTIL 330 PM MST...

At 244 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Safford Regional Airport, or 11 miles northeast of
Safford, moving southwest at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Safford, Thatcher, Solomon, Roper Lake State Park, Safford Regional
Airport, Pima, Central, York, Swift Trail Junction and Frye Mesa Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3309 10979 3288 10913 3251 10922 3279 11003
TIME...MOT...LOC 2144Z 026DEG 13KT 3293 10953

AH
Local storm report, Jul 16, 2:47 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
247 PM MST FRI JUL 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0143 PM     FLASH FLOOD      1 NNE SAINT DAVID       31.91N 110.22W
07/16/2021                   COCHISE            AZ   PUBLIC

            NORTH MILLER ROAD IS FLOODED IN ST. DAVID.

0230 PM     FLASH FLOOD      9 NNW BENSON            32.08N 110.35W
07/16/2021                   COCHISE            AZ   PUBLIC

            WATER FLOWING OVER OCOTILLO RD. NORTH OF
            BENSON. REPORT VIA TWITTER.

&&
Special weather statement, Jul 16, 3:13 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
313 PM MST Fri Jul 16 2021

AZZ508-162245-
Eastern Cochise County Below 5000 Feet including Douglas/Willcox-
313 PM MST Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COCHISE COUNTY UNTIL
345 PM MST...

At 312 PM MST, the public reported a strong thunderstorm near San
Simon, moving east at 5 mph.

Wind gusts of 50 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Interstate 10 between Bowie and San Simon.

LAT...LON 3225 10952 3238 10948 3227 10905 3218 10905
TIME...MOT...LOC 2212Z 178DEG 15KT 3239 10942

TGD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:20 PM MSTSevere Thunderstorm WarningTWCGraham55 min
Jul 15, 5:24 PM MSTAreal Flood AdvisoryTWCGraham3 hr
Jul 15, 6:15 PM MSTSpecial Weather StatementTWCGraham30 min
Jul 15, 6:45 PM MSTSpecial Weather StatementTWCGraham30 min
Jul 16, 10:21 AM MSTSpecial Weather StatementTWCSanta Cruz39 min
Jul 16, 10:53 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 16, 11:25 AM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 16, 11:31 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Santa Cruz119 min
Jul 16, 12:07 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Jul 16, 12:11 PM MSTSpecial Weather StatementTWC34 min
Jul 16, 12:46 PM MSTSpecial Weather StatementTWCCochise44 min
Jul 16, 12:51 PM MSTAreal Flood AdvisoryTWCCochise114 min
Jul 16, 12:57 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Jul 16, 1:26 PM MSTAreal Flood WarningTWCCochise, Pima, Santa Cruz3 hr
Jul 16, 1:30 PM MSTSpecial Weather StatementTWCGreenlee30 min
Jul 16, 1:40 PM MSTAreal Flood WarningTWCSanta Cruz3 hr
Jul 16, 1:51 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 16, 1:57 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Jul 16, 2:03 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee42 min
Jul 16, 2:24 PM MSTFlash Flood Warning Considerable damage threatTWCGraham3 hr
Jul 16, 2:36 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham3 hr
Jul 16, 2:38 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 16, 2:44 PM MSTSpecial Weather StatementTWCGraham46 min
Jul 16, 2:55 PM MSTAreal Flood WarningTWCCochise3 hr
Jul 16, 3:03 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Graham, Pima3 hr
Jul 16, 3:11 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Jul 16, 3:20 PM MSTSpecial Weather StatementTWCGraham25 min
Jul 16, 3:48 PM MSTFlash Flood Warning Considerable damage threatTWCGraham3 hr
Jul 16, 3:50 PM MSTFlash Flood Warning Considerable damage threatTWCPima4 hr
Jul 16, 4:53 PM MSTSpecial Weather StatementTWCPinal37 min

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.